Prescription skin cancer cream Aldara has horrific side effects, say users
Tuesday, August 08, 2006 by: Dani Veracity, citizen journalist Elaine Hollingsworth put Aldara on her nose thinking that it was the "benign salve" that her dermatologist made it out to be; instead, it was the beginning of her nightmare. After using the pharmaceutical skin cancer treatment for only two weeks, a "disgusting, thick, crusty, black scab" covered her entire nose, not just the one-quarter-inch on which she applied the cream -- and this wasn't even the worst side effect.
Around the same time her nose became covered with the scab, Hollingsworth awoke early one morning with a case of anaphylactic shock. "My throat was so swollen that it felt as if two tennis balls were lodged in it; my ears were throbbing; my nose was dreadfully swollen; and I could barely breathe or swallow," she writes in "Aldara: The Skin Cancer 'Cure' that Can Kill," an article that appears in the May 2006 issue of the Townsend Letter. Hollingsworth could have died from the severe allergic reaction. She was lucky that she had someone to drive her to the hospital.
But even that nearly fatal experience was not the end of her Aldara troubles.
"I was extremely ill for two weeks afterwards," she writes, "and for months, the skin all over my body burned as if I'd been in a fire, and my back was covered in bleeding, itching sores. I've learned since that my other symptoms -- memory loss, diminished eyesight, low-level headaches, dizziness, and extreme, unexplained weight loss -- are common to many Aldara victims."
Hollingsworth is right; these side effects are common, some would say too common, among Aldara users. As much as 3M Pharmaceuticals likes to tout "slight flu-like symptoms" as its drug's only side effect, many consumers have come forward to Hollingsworth and other vocal Aldara users, expressing similar horrific experiences in emails to her. "I have been diagnosed with an autoimmune disease called Graves Basedow disease. My doctor said it's 99-percent certain that my diseases are due to that cream, Aldara," a 25-year-old Turkish woman wrote to Hollingsworth.
How can a doctor be 99 percent certain that Aldara is to blame? The problem stems from Aldara's active ingredient, imiquimod (IQ). 3M reports that its cream helps cure skin cancer by stimulating the immune system's response, thereby helping it to fight cancerous cells. Unfortunately, IQ disrupts cytokine activity in the process and also attacks the body's mucus membrane tissue. Cytokines are a major component of the immune system's communication centers. When this communication system becomes disrupted by something such as IQ, it can result in autoimmune diseases such as psoriasis, diabetes, rheumatoid arthritis and celiac disease, as well as inflammation in general.
In addition to this cytokine dysfunction, clinical research shows that Aldara attacks and destroys the delicate mucus membranes that line and protect the brain, eyes, nose, mouth, lips, throat, intestinal lining, vagina and rectum. When these membranes cannot effectively produce mucus, damage occurs in the tissues they are supposed to protect.
Richard Beasley experienced this damage firsthand. In 2000, he began taking Aldara, believing that it would cure a cancerous lesion on his forehead. Instead of curing his cancer, Beasley believes Aldara caused him a number of health problems, all of which the Texan espouses on his website. He writes: